On April 30, 2019, the Food and Drug Association released a statement warning users of sleep aids about serious and potentially fatal results of using the drug. Although these incidents are rare, they still need to be addressed and taken very seriously. In their statement, the FDA announced they will now require stronger warning labels about potential incidents related to certain prescription insomnia medicines. This warning label will be a boxed warning which is the agencies most prominent and severe warning. They want to make sure users and health care professionals are aware of the information.
This new warning comes after several reports of complex sleep behaviors associated with taking sleep aids. Some of these reports include sleepwalking, sleep driving, and engaging in other activities while not fully conscious. The new warnings will be required for low-cost generic versions of brand-name products including eszopiclone (Lunesta), zaleplon (Sonata) and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo, and Zolpimist).
In the statement, FDA Acting Commissioner Ned Sharpless, M.D. said: “We recognize that millions of Americans suffer from insomnia and rely on these drugs to help them sleep better at night. While these incidents are rare, they are serious and it’s important that patients and health care professionals are aware of the risk. These incidents can occur after the first dose of these sleep medicines or after a longer period of treatment, and can occur in patients without any history of these behaviors and even at the lowest recommended doses. Today’s action is an important step in our ongoing effort to call more attention to these critical safety issues and serves as an example of our ongoing commitment to ensuring that patients and health care professionals have the information they need to make informed treatment decisions.”
The FDA said that they found 66 cases where patients took the sleep aids and engaged in dangerous activities. Twenty of these cases resulted in death from either carbon monoxide poisoning, drowning, fatal falls, hypothermia, car crashes, or apparent suicide. The other 46 reports include major injuries that didn't lead to death including overdoses, burns, loss of limbs from extreme cold and gunshot injuries. The FDA tracks side effects through a voluntary reporting system. They then investigate particular cases when problems arise.
The FDA statement also stated that "In addition to the boxed warning, the agency is requiring the addition of a contraindication to not use these medicines in patients who have experienced an episode of complex sleep behaviors after taking them. The association between these drugs and complex sleep behaviors is already included in the label, which has been updated continually to note additional safety issues as they were identified."
Do you want to try the Smart for Life Program but would like to test it out before you commit to buying a month long supply? Click here to shop our new 3 Day Weight Loss Kit Sample!
On the 30th of May 2019, the FDA released a Drug Safety Communication which included recommendations for doctors and patients. “We have closely watched the safety profile of these drugs since they were approved. When our ongoing safety monitoring recently reflected the risk of more serious injuries and deaths from patients on these medications who experienced complex sleep behaviors, we determined there was a need to take stronger steps to inform the public,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research. “We’ll continue to monitor and evaluate these risks associated with insomnia medications and communicate with the public or consider further actions, as appropriate.”
Insomnia medications include a patient medication guide. The FDA suggests you review this guide every time you receive a refill as information may have been added to the guide since the last time you reviewed it. They also advise patients to discontinue taking the medication and contact their healthcare professional if they experience any adverse effects from taking these medications.